February 2010

Livedoid and Necrotic Skin Lesions Due to Intra-arterial Buprenorphine Injections Evidenced by Maltese Cross–Shaped Histologic Bodies

Author Affiliations

Author Affiliations: Departments Dermatology (Drs Schneider, Duong, Bagot, and Bouaziz) and Pathology (Dr Ortonne), University of Paris, Faculty of Medicine, Henri Mondor Hospital (AP-HP), Créteil, France.


Copyright 2010 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2010

Arch Dermatol. 2010;146(2):208-209. doi:10.1001/archdermatol.2009.372

Cutaneous complications after intra-arterial injection of buprenorphine, which is used as oral maintenance treatment for patients with opioid dependence, are rare. We describe 2 patients whose drug abuse was suspected owing to necrotic livedo confirmed by histopathologic findings that showed strong periodic acid–Schiff (PAS) staining in Maltese cross–shaped bodies.

A 40-year-old woman was hospitalized for necrotic livedoid lesions on her legs (Figure 1A) and left arm (Figure 1B). She had a history of chronic hepatitis C infection, opioid drug abuse managed by oral buprenorphine, and right aortofemoral grafting for arterial aneurism. The echocardiogram and arterial Doppler results were normal. Cryoglobulin findings were negative. Skin biopsy specimens showed inflammatory infiltrates with panniculitis and extravascular foreign bodies strongly staining with PAS that were refringent under polarization and showed a Maltese cross pattern (Figure 1C). Careful examination of the patient showed a puncture point on a humeral aneurism. When confronted with the diagnosis, the patient did not deny injections.

First Page Preview View Large
First page PDF preview
First page PDF preview